Article

Archive for Rational Mechanics and Analysis

, Volume 101, Issue 1, pp 1-27

The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations

  • Robert JensenAffiliated withDepartment of Mathematical Sciences, Loyola University of Chicago

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

We prove that viscosity solutions in W 1,∞ of the second order, fully nonlinear, equation F(D 2 u, Du, u) = 0 are unique when (i) F is degenerate elliptic and decreasing in u or (ii) F is uniformly elliptic and nonincreasing in u. We do not assume that F is convex. The method of proof involves constructing nonlinear approximation operators which map viscosity subsolutions and supersolutions onto viscosity subsolutions and supersolutions, respectively. This method is completely different from that used in Lions [8, 9] for second order problems with F convex in D 2 u and from that used by Crandall & Lions [3] and Crandall, Evans & Lions [2] for fully nonlinear first order problems.